Michigan, 2004Hail and Damaging Winds in Michigan, May 23, 2004
May 23, 2004 · NWS GRR · 7 events in 7 counties and zones
4 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $205,000
- Crop damage
- $105,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 23, 3:00 AM EST, 12 hours 23 minutes earlier.
Area forecast discussion, May 23, 3:00 AM EST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EDT SUN MAY 23 2004
.SHORT TERM...
OUR RADAR IS BACK UP AND RUNNING AFTER BEING DOWN SINCE A LIGHTNING
STRIKE ON THURSDAY MORNING.
SEVERE WEATHER AND HYDRO ISSUES TODAY ARE THE FOCUS OF THIS
FORECAST. WILL GO WITH A FLOOD WARNING FOR THE ENTIRE FORECAST AREA
THROUGH MIDNIGHT AS RIVERS ARE NEAR OR AT FLOOD STAGE AT MANY POINTS
ACROSS THE FORECAST AREA AND MORE WIDESPREAD...POTENTIALLY HEAVY
RAIN IS EXPECTED TODAY. RADAR TRENDS AND MODEL DATA INDICATE THAT
THE AXIS OF HEAVIER RAIN WILL BE ACROSS THE NORTHERN FORECAST AREA
THIS AFTERNOON AND EVENING.
AS FOR SEVERE...MUCH OF THE FORECAST AREA IS OUTLOOKED FOR A
MODERATE RISK TODAY...AND THERE MAY BE MORE THAN ONE ROUND OF
WIDESPREAD CONVECTION AS LONG LIVED DERECHO MOVING INTO NORTHERN
ILLINOIS ATTM MAY BE MOVING ACROSS SW LOWER MICHIGAN THIS MORNING
AND ANOTHER BATCH THIS AFTERNOON AS AIRMASS RECOVERS AND MID LEVELS
COOL IN RESPONSE TO MID LEVEL SHORTWAVE APPROACH. ETA BUFKIT
SOUNDINGS AT SBN AND AZO SHOW MID LEVEL CAP ERODING IN THE LATE
AFTERNOON. SHEAR PROFILES AND LOW LCL HEIGHTS SUGGEST TORNADO
POTENTIAL AS WELL. EXPECT SECOND BATCH OF CONVECTION TO MOVE EAST
DURING THE LATE AFTERNOON AND EVENING...WITH LEFTOVER SCATTERED
STRATIFORM RAINS PERSISTING OVERNIGHT.
A BRIEF RESPITE FOLLOWS FOR MONDAY...BUT ANOTHER SHORTWAVE
APPROACHES TUESDAY AND BRINGS ANOTHER ROUND OF RAIN AND POTENTIAL
SEVERE WEATHER. SOME TIMING DIFFERENCES BETWEEN THE MODELS WITH THIS
SYSTEM. THE ETA HAS THE BULK OF THE PRECIP GONE BY 00Z WED WHILE THE
GFS SHOWS A LARGE AREA OF CONVECTIVE RAINS PERSISTING ACROSS THE
SOUTHERN FORECAST AREA THROUGH 12Z WED. WILL LEAVE TUESDAY NIGHT DRY
FOR NOW.
.LONG TERM...
LONG WAVE PATTERN SHOWS AN UPPER TROUGH DEVELOPING BY WEDNESDAY
WHICH SHOULD HELP SHUNT THE PERSISTENT BOUNDARY THAT HAS BEEN THE
FOCUS OF HEAVY RAIN ACROSS LOWER MICHIGAN FURTHER SOUTH. THIS SHOULD
BRING IN GENERALLY FAIR AND COOLER WEATHER FOR WEDNESDAY AND
THURSDAY. THE TROUGH MOVES EAST WITH RISING HEIGHTS AND SOME
MOISTURE IN RETURN FLOW ON FRIDAY AND SATURDAY...BRINGING THE CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THE END OF THE WEEK.
&&
.GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT.
&&
OSTUNO
Hazardous weather outlook, May 23, 9:32 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1032 AM EDT SUN MAY 23 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1021 AM EDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY
THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT
COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION
WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH.
FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS
AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL
RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND
TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO
LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST
THROUGH MID WEEK.
THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM
THE PLAINS STATES APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.
OSTUNO MWH
In the hours before
Special weather statement, May 23, 10:29 AM EST, 4 hours 54 minutes before
MIZ051-052-056>059-064>067-071>074-232100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 AM EDT SUN MAY 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM EDT
SUNDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHHail, Calhoun
- When
- May 23, 3:23 PM EST
- Where
- Calhoun County, Bedford
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Crop damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.400, -85.233
An emergency manager reported one and a quarter inch diameter hail in Bedford.
Thunderstorm Wind, Barry
- When
- May 23, 3:37 PM EST
- Where
- Barry County, Crooked Lake
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.483, -85.417
Numerous trees were reported to have been blown down in Prairieville, Johnstown and Assyria townships by an emergency manager.
Hail, Eaton
- When
- May 23, 3:50 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Crop damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.567, -84.817
One and three quarters inch diameter hail was reported by law enforcement in Charlotte.
Thunderstorm Wind, Allegan
- When
- May 23, 4:15 PM EST
- Where
- Allegan County, Allegan
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.533, -85.850
Numerous large tree limbs were blown down across Allegan county.
Thunderstorm Wind, Clinton
- When
- May 23, 6:10 PM EST
- Where
- Clinton County, De Witt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.833, -84.550
A three foot diameter tree was blown down onto a car by severe thunderstorm wind gusts.
Hail, Oceana
- When
- May 23, 7:32 PM EST
- Where
- Oceana County, New Era
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.550, -86.350
Three quarters inch diameter hail was reported in New Era by amateur radio operators.
Hail, Newaygo
- When
- May 23, 8:22 PM EST
- Where
- Newaygo County, Brohman
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.683, -85.817
Law enforcement in Brohman reported three quarters inch diameter hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
- Flooding in Wisconsin, May 23 to 30, 2004$201,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402216, 5402217, 5402298, 5402299, 5402300, 5402301, 5402302.